Medical questions & health advice by licensed doctors
"Can taking Prednisone affect my mood?"
I have to take Prednisone for a long period of time (6 months or so, my doctor says). I?m afraid it will affect how I act because of things I have read on-line.
I am sorry to hear that you are in this situation! Unfortunately, there are some conditions, many of them autoimmune or joint conditions, that do require taking steroids like prednisone for long periods of time. It is true that prednisone (and all other steroid medications) can cause many side effects. Among these are the psychological side effects that you have read about online, which can include mood swings, depression, and agitation.
See a doctor who can help
Find a Primary care-doctors near you
Fortunately, these effects are usually most pronounced when you are taking very high doses of steroids and they tend to be worse earlier on and diminish as the dose of steroids you are taking goes down and as your body becomes more accustomed to the medication. Therefore, I think you will need to talk to your doctor to figure out what kind of dose of prednisone we are talking about here and what the plan will be for tapering down the dose. Unfortunately, however, most of the conditions that require long courses of treatment with steroids like prednisone are quite serious and so I think the benefits of taking the medicine will likely far outweigh any potential side effects. However, only the doctor who knows your particular condition well will be able to answer this question definitively.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.